Journal Logo

Letters to the Editor

Echolalia in a Liver Transplant Recipient

Koff, Jonathan M.; Matsumoto, Cal S.; Holtzmuller, Kent C.

Author Information
doi: 10.1097/01.TP.0000128624.03384.0D

Liver transplantation has been associated with multiple neurologic sequelae that include coma, encephalopathy, seizures, speech disorders, ataxia, and paresis (1). Additionally, the anti-rejection immunosuppressive drugs given to transplant recipients are associated with a wide spectrum of neurological side effects including seizures, psychosis, peripheral neuropathy, tremor, and ataxia (2). Echolalia, as defined by the Diagnostic and Statistical Manual of Mental Disorders, is the pathologic parrotlike and senseless repetition of sounds, words, or phrases spoken by another person (3). Below, we report echolalia in a liver transplant recipient.

A 41-year-old white female was 12 days status-post cadaveric orthotopic liver transplant for cryptogenic cirrhosis when she developed the acute onset of echolalia. She became incapable of spontaneous speech, simply repeating questions back to the interviewer verbatim or echoing conversations between other individuals in her room. Up to that point her postoperative recovery had been uncomplicated. No seizure activity was noted by either nursing staff or family. Her past medical history was negative for neurologic or psychologic disorders. Medications at the time included: tacrolimus, mycophenolate, prednisone, ciprofloxacin, valacyclovir, fluconazole, piperacillin-tazobactam, aspirin, acetylcysteine nebulizers, ipratropium nebulizers, albuterol nebulizers, nicotine patch, ranitidine, and subcutaneous heparin. She was afebrile, with normal heart rate, blood pressure, and oxygen saturation. She had a well-healing abdominal incision, 2+ ascites, and 2+ peripheral edema. Motor and sensory neurological examinations were normal. Laboratories were as follows: glucose 133 mg/dL; sodium 136 mmol/L; blood urea nitrogen 67 mg/dL; creatinine 2.0 mg/dL; calcium 8.0 mg/dL; albumin 2.2 g/dL; alkaline phosphatase 131 U/L; alanine aminotransferase 13 U/L; and bilirubin 1.2 mg/dL. Tacrolimus level was 4.9 ng/ml. Blood and urine cultures were negative. Chest radiograph was normal. Her symptoms continued over the next 36 hours, with gradual resumption of normal speech. Following full recovery, she related that she was cognizant of what was happening but was unable to control it. Neurologic imaging with computed tomography scan and magnetic resonance imaging prior to and following her episode of echolalia were normal. During the subsequent year, she has had no recurrence of echolalia.

Alterations in mental status and neurologic disorders in the liver transplant patient may be a consequence of surgery, anesthesia, or drugs, or may be unrelated. Echolalia has been reported to be associated with autism, mental retardation, Tourette’s syndrome, dementia, postictal states, midbrain lesions, nonconvulsive status epilepticus, and lupus (4,5). Neuropsychologic alterations have been associated with a number of this patient’s medications, including prednisone, mycophenolate, tacrolimus, and ciprofloxacin, however none of these medications have been directly linked to echolalia.

At the time of her presentation, we suspected neither postictal state nor nonconvulsive status epilepticus. Therefore, an electroencephalogram (EEG) was not performed. Now, we speculate that the etiology of our patient’s transient echolalia was a result of either of these two phenomena, and that they were related to either neurochemical changes of liver transplantation or to one of the 15 medications she taking. Clearly, an aggressive work-up with neuroimaging and EEG is warranted in transplant patients who develop echolalia.

Jonathan M. Koff

Cal S. Matsumoto

Kent C. Holtzmuller

Walter Reed Army Medical Center

Washington, DC

REFERENCES

1. Martinez AJ, Estol C, Faris AA. Neurological complications of liver transplantation. Neurologic Clinics 1988; 6: 327–348.
2. Walker RW. Neurologic complications of immunosuppressive agents. Neurologic Clinics 1988; 6: 261–278.
3. American Psychiatric Association. Diagnostic and Statistical Manual of Mental Disorders [ed. 4]. Washington, DC, American Psychiatric Association 2000.
4. Zapor M, Murphy FT, Enzenauer R. Echolalia as a novel manifestation of neuropsychiatric systemic lupus erythematosus. Southern Med J 2001; 94: 70–72.
5. Linetsky E, Planer D, Ben-Hur T. Echolalia-palilalia as the sole manifestation of non-convulsive status epilepticus. Neurology 2000; 55: 733–734.
© 2004 Lippincott Williams & Wilkins, Inc.